Probability Theory and Related Fields

, Volume 158, Issue 3–4, pp 859–893 | Cite as

Mod-discrete expansions

  • A. D. Barbour
  • E. Kowalski
  • A. NikeghbaliEmail author


In this paper, we consider approximating expansions for the distribution of integer valued random variables, in circumstances in which convergence in law (without normalization) cannot be expected. The setting is one in which the simplest approximation to the \(n\)-th random variable \(X_n\) is by a particular member \(R_n\) of a given family of distributions, whose variance increases with \(n\). The basic assumption is that the ratio of the characteristic function of \(X_n\) to that of \(R_n\) converges to a limit in a prescribed fashion. Our results cover and extend a number of classical examples in probability, combinatorics and number theory.


Mod–Poisson convergence Characteristic function Poisson–Charlier expansion Erdős–Kac theorem 

Mathematics Subject Classification (2000)

62E17 60F05 60C05 60E10 11N60 


  1. 1.
    Barbour, A.D., Čekanavičius, V.: Total variation asymptotics for sums of independent integer random variables. Ann. Probab. 30, 509–545 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978)zbMATHGoogle Scholar
  3. 3.
    Chung, F., Lu, L.: Concentration inequalities and martingale inequalities: a survey. Int. Math. 3, 79–127 (2006)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Harper, A.J.: Two new proofs of the Erdős–Kac Theorem, with bound on the rate of convergence, by Stein’s method for distributional approximations. Math. Proc. Camb. Philos. Soc. 147, 95–114 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Hwang, H.-K.: Asymptotics of Poisson approximation to random discrete distributions: an analytic approach. Adv. Appl. Probab. 31, 448–491 (1999)CrossRefzbMATHGoogle Scholar
  6. 6.
    Kowalski, E., Nikeghbali, A.: Mod-Poisson convergence in probability and number theory, Int. Math. Res. Notices. doi: 10.1093/imrn/rnq019; see also arXiv:0905.0318 (2010)
  7. 7.
    Petrov, V.V.: Limit Theorems of Probability Theory. Oxford University Press, Oxford (1975)Google Scholar
  8. 8.
    Presman, E.L.: Approximation of binomial distributions by infinitely divisible ones. Theor. Probab. Appl. 28, 393–403 (1983)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Rényi, A., Turán, P.: On a theorem of Erdős–Kac. Acta Arith. 4, 71–84 (1958)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Selberg, A.: Note on the paper by L.G. Sathe. J. Indian Math. Soc. 18, 83–87 (1954)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Tenenbaum, G.: Introduction à la théorie analytique et probabiliste des nombres. Société Mathématique de France (1995)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Institut für Mathematik, Universität ZürichZürichSwitzerland
  2. 2.ETH Zurich, D-MATHZürichSwitzerland

Personalised recommendations